TITLE

Adrenal Hemorrhage: A Complication of Anticoagulant Therapy -- A Case History

AUTHOR(S)
Ognibene, Andre J.; McBride, Heyoung
PUB. DATE
June 1987
SOURCE
Angiology;Jun1987, Vol. 38 Issue 6, p479
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
A seventy-five year-old woman developed adrenal hemorrhage and acute adrenal insufficiency while receiving anticoagulant therapy. Abdominal CT scan was consistent with bilateral adrenal hemorrhage and was an important contribution to diagnosis and therapy. Acute adrenal hemorrhage should be suspected in patients, especially the elderly, who have recently begun anticoagulant therapy and develop upper abdominal pain followed by decreased sensorium, high fever, hypotension, and hyponatremia. Any consideration of the diagnosis of sepsis with shock in a recently anticoagulated elderly bospital patient should suggest the possibility of acute adrenal hemorrhage. Abdominal CT scan and a cosyntropin stimulation test should be performed to confirm the diagnosis. Failure of diagnosis has generally been associated with death in most patients, whereas prognosis in patients treated with corticosteroids is excellent.
ACCESSION #
16353080

 

Related Articles

  • Hemorrhage Control in the Battlefield: Role of New Hemostatic Agents. Alam, Hasan B.; Burris, David; DaCorta, Joseph A.; Rhee, Peter // Military Medicine;Jan2005, Vol. 170 Issue 1, p63 

    Uncontrolled hemorrhage is the leading cause of preventable combat-related deaths. The vast majority of these deaths occur in the field before the injured can be transported to a treatment facility. Early control of hemorrhage remains the most effective strategy for treating combat casualties. A...

  • WARFARIN SODIUM DERIVATIVE: (COUMADIN® SODIUM). Shapiro, Shepard // Angiology;Aug1953, Vol. 4 Issue 4, p380 

    A new hypoprothrombinemia-inducing agent Coumarin® Sodium (warfarin sodium derivative) is described. It is soluble in water and can be administered intravenously. Its characteristics, dosage and the reasons for its advantages over the other 4-hydroxycoumarin anticoagulant drugs now in current...

  • Hemorrhagic cholecystitis as a complication of anticoagulant therapy: role of CT in its diagnosis. Pandya, Rajul; O'Malley, Charles // Abdominal Imaging;Nov2008, Vol. 33 Issue 6, p652 

    Hemorrhage within the gallbladder lumen is a rare but potentially fatal complication of acute cholecystitis. Concomitant anticoagulant therapy increases the chances of hemorrhage. In this case report we describe one such case which showed active extravasation of the contrast into the lumen of...

  • Rectus sheath hematoma due to cough attacks in an elderly patient on oral anticoagulant therapy. Varol, Ercan; Özaydın, Mehmet // Anatolian Journal of Cardiology / Anadolu Kardiyoloji Dergisi;Jun2007, Vol. 7 Issue 2, p235 

    The article presents the case of a 61-year-old woman diagnosed with rectus sheath hematoma due to cough attacks on oral anticoagulant therapy. Repetitive injury during cough attacks may cause intense contraction of the rectus muscle. Tearing and bleeding occur from the perforating branches of...

  • Rapid reversal of anticoagulant bleeding- rFVIIa an option? Zupancic-Šalek, Silva // Journal of Postgraduate Medicine;Jan-Mar2007, Vol. 53 Issue 1, p3 

    The article reflects on the use of recombinant factor VIIa (rFVIIa) as a potential agent to reverse anticoagulant effects. The author offers cases wherein the rFVIIa maybe useful to reverse the effect of vitamin K antagonists in cases where standard therapy is insufficient. He stresses that the...

  • Outcomes of anticoagulation reversal/resumption for ICH.  // Reactions Weekly;Mar2015, Vol. 1543 Issue 1, p13 

    The article discusses the medical outcomes of anticoagulation reversal and resumption for patients with intracerebral haemorrhage (ICH).

  • Dabigatran (Pradaxa®): surgeon's friend or foe? Syyed, N.; Ansell, M.; Sood, V. // British Dental Journal;12/5/2014, Vol. 217 Issue 11, p623 

    All clinicians, whether in primary or secondary care settings, are likely to encounter patients on this new anticoagulant. Therefore, it is imperative that clinicians are aware of the risks and benefits associated with dabigatran.

  • Stent-assisted coil embolization of intracranial wide-necked aneurysms. Young-Jun Lee; Dong Joon Kim; Sang Hyun Suh; Seung-Koo Lee; Jinna Kim; Dong Ik Kim // Neuroradiology;Sep2005, Vol. 47 Issue 9, p680 

    The endovascular treatment of cerebral aneurysms with coils poses significant technical challenges, particularly with respect to wide-necked aneurysms. We present the results of our initial experiences in using a stent for endovascular treatment of aneurysms, with an emphasis on potential...

  • RETROPERITONEAL HEMATOMA FOLLOWING LEFT RENAL VEIN EROSION BY A STAGHORN CALCULUS. CONSTANTIN, VLAD; CARÂP, ALEXANDRU; SOCEA, BOGDAN; BERTEȘTEANU, ȘERBAN; MOTOFEI, ION; CIUDIN, ALEXANDRU // American Journal of Medical Research;2014, Vol. 1 Issue 1, p37 

    Retroperitoneal hemorrhage is a well-recognized but relatively rare condition with a higher incidence in patients receiving oral anticoagulant therapy. It is most commonly seen as a complication of femoral artery catheterization and pelvic or lumbar trauma. It can happen spontaneously, without...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics